Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 113, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 20, 2004, 11:28 PM CDT for Brown County, South Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2004, 11:28 PM CDT (04:28 UTC)
- Expired
- Jul 21, 2004, 12:15 AM CDT
- In force
- 47 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Brown County, SD
The radar
The Aberdeen radar (KABR), 11 km from the middle of the area, began a volume at 04:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 9:00 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.5 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1682 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1599 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 210428 SVRABR SDC013-210515- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 1127 PM CDT TUE JUL 20 2004 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BROWN COUNTY IN NORTHEAST SOUTH DAKOTA * UNTIL 1215 AM CDT * AT 1127 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BATH...OR ABOUT 7 MILES EAST OF ABERDEEN...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PUTNEY AROUND 1135 PM CDT GROTON...FERNEY AROUND 1145 PM CDT A TRAINED WEATHER SPOTTER REPORTED 59 MPH WINDS 6 MILES WEST OF HIGHWAY 281 ON RICHMOND ROAD. THE NWS OFFICE AT ABERDEEN RECEIVED A 56 MPH GUST FROM TEH STORM AS WELL. THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4564 9845 4526 9851 4525 9800 4560 9799 $$ HINTZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:20 PM CDT, 9 hours 8 minutes earlier.
Area forecast discussion, Jul 20, 2:20 PM CDT, 9 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 220 PM CDT TUE JUL 20 2004 .SHORT TERM...TONITE THROUGH FRIDAY NIGHT MAIN CONCERN THROUGH SHORT RANGE IS CONVECTION CHANCE TNT. FROM EARLY AFTERNOON SAT PIX IT APPEARS MAIN FOCUS FOR TSRA THIS EVENING MAY BE FOR AREAS NEAR THE LOWER MO VALLEY. LAPS DATA INDICATES BEST THETAE AND MOISTURE ADVECTION OCCURRING OVER THIS GENERAL AREA ALONG WEAK WARM FRONT EXTENDING EAST FROM SC SD SFC LOW. HOWEVER STILL A SUBSTANTIAL CAP LIMITING TSRA DEVELOPMENT ACROSS THIS AREA. ALSO SEE ON WV IMAGERY THAT ANOTHER RIDGE SQUASHING S/W WILL BE APPROACHING FROM THE WEST LATER TNT. LEFTOVER INSTABILITY MAY ALLOW FOR THIS FEATURE TO PRODUCE ISOLATED TO SCT ACTIVITY AS IT ROLLS ACROSS CWA LATE. REST OF SHORT TERM FORECAST WAS KEPT DRY AS MOISTURE DEFICIENT AIR OVERSPREADS MAJORITY OF THE CWA. ONLY POTENTIAL ISSUE IS FOR SW CWA. UPSLOPE FLOW MAY PROMOTE TSRA DEVELOPMENT OVER WESTERN HIGH PLAINS BOTH WED AND THU...ITS POSSIBLE A FEW OF THESE SHOWERS COULD ROLL INTO SW CWA...HOWEVER MOST EXPECTED TO DIVE SOUTHEAST INTO NEBRASKA. THUS NO MENTION OF PCPN AT THIS TIME. ALSO SEE A COUPLE WEAK REINFORCING BOUNDARIES SLIDING SOUTH INTO CWA FROM THE NORTH...HOWEVER AT THIS TIME AMOUNT OF MOIST/INSTABILITY LOOKS INSUFFICIENT TO SUPPORT ANYTHING MORE THAN SOME CLOUDS. TEMPERATURES WERE REFRESHED WITH THE LATEST THINKING. .LONG TERM...SATURDAY THROUGH TUESDAY FORECAST LONGWAVE PATTERN REMAINS UNCHANGED WITH THE LATEST LONG RANGE MODEL DATASETS. COOLISH CONDITIONS TO PERSIST THROUGH CENTRAL AND EASTERN CWA THROUGH MONDAY...BEFORE SLOW WARM UP TOWARD MIDDLE OF NEXT WEEK. ALL THIS BECAUSE OF LONGWAVE TROUGH FIRMLY ENTRENCHED OVER EASTERN HALF OF CONUS AND CWA IN NW FLOW PATTERN. 850HPA THERMAL PROGS REVEAL WARM AIR CONFINED TO THE ROCKIES UNDERNEATH UPPER LEVEL RIDGE. DISTURBANCE OVER NORTHERN ROCKIES BEING PROGGED TO LIFT ONTO NORTHERN PLAINS AND PUSH SEWD INTO CENTRAL MS VALLEY ON SATURDAY...THUS LEFT GOING WX GRIDS ALONE FOR DAY 4. REMAINDER OF EXTENDED SHOULD REMAIN DRY WITHOUT ANY SIGNIFICANT S/WS NOTED IN THE FLOW AT THIS TIME. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && TDK/AD
Hazardous weather outlook, Jul 20, 5:14 AM CDT, 18 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 514 AM CDT TUE JUL 20 2004 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-211000- BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL- DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN- MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE- WALWORTH- 514 AM CDT TUE JUL 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE WILL MAKE ITS WAY THROUGH THE REGION TODAY...ALONG WITH A WARM FRONT MOVING NORTH INTO EASTERN SD AND WEST CENTRAL MN. THIS WILL BRING A CHANCE FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING ACROSS MUCH OF THE AREA WITH SOME STORMS POSSIBLY BECOMING SEVERE. LARGE HAIL AND/OR DAMAGING WINDS WILL BE THE MOST LIKELY THREAT WITH ANY STORM THAT BECOMES SEVERE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. ALBRECHT
In the hours before
Local storm report, Jul 20, 11:06 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1106 PM CDT TUE JUL 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1045 PM HAIL 10 NE JOE CREEK REC ARE 44.25N 99.65W
07/20/2004 1.00 INCH HYDE SD TRAINED SPOTTER
&&
ALBRECHTThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 8:31 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Walworth | 44 min |
| Jul 20, 9:08 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 67 min |
| Jul 20, 9:13 PM CDT | Severe Thunderstorm Warning | ABR | Walworth | 32 min |
| Jul 20, 9:44 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Potter | 46 min |
| Jul 20, 9:58 PM CDT | Severe Thunderstorm Warning | ABR | Hyde, Sully | 32 min |
| Jul 20, 10:10 PM CDT | Severe Thunderstorm Warning | ABR | Deuel | 50 min |
| Jul 20, 10:36 PM CDT | Severe Thunderstorm Warning | ABR | Hughes | 24 min |
| Jul 20, 11:03 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 27 min |
| Jul 20, 11:57 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Day | 33 min |
| Jul 21, 2:52 PM CDT | Severe Thunderstorm Warning | ABR | Marshall | 23 min |
| Jul 21, 3:17 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 28 min |
| Jul 21, 3:45 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day | 60 min |
| Jul 21, 5:31 PM CDT | Severe Thunderstorm Warning | ABR | Clark | 29 min |
| Jul 21, 5:40 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Hamlin | 50 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.